Health Information and Tools > Patient Care Handouts >  Learning About Movement Disorders From Antipsychotic Medicines
Facebook Tweet Share

Main Content

Learning About Movement Disorders From Antipsychotic Medicines

What are movement disorders from antipsychotic medicines?

Movement disorders can sometimes be a side effect from taking medicines called antipsychotics. Doctors use these medicines to treat mental health problems such as schizophrenia and bipolar disorder.

Movement disorders are body movements that can be hard to control. Some can happen soon after you start taking the medicines. These are called extrapyramidal symptoms (EPS). They include muscle spasms and trouble sitting still.

If you take the medicines for a long time, you may get a movement disorder called tardive dyskinesia (TD). It makes you repeat the same movement over and over. This movement often involves your tongue, face, mouth, and jaw. But other parts of your body, like your arms and legs, can also be affected. The movement happens without your control. For some people, TD doesn't go away.

You may be able to take these medicines without getting a movement disorder. Side effects may get better or go away if you stop taking the medicines. They can also get better or go away if you switch to a new medicine.

What are the symptoms?

When you have a movement disorder, you may:

  • Move around a lot or not be able to sit still.
  • Have a feeling of being restless.
  • Get severe muscle spasms in your face, neck, back, arms or legs.
  • Have shaking or tremors in your hands, arms, or legs that is hard to stop.
  • Walk slowly or drag your feet as you walk.

If you've been on your medicines for a long time, also watch for long-term side effects. These may include:

  • Repeated chewing motions.
  • Repeated movements of your fingers or hands.
  • Smacking your lips.
  • Thrusting your tongue out of your mouth.
  • Twitching your tongue.
  • Quick, jerking movements (tics) of your head.
  • Rocking your body.
  • Marching in place or tapping your feet.

Side effects may start while you take antipsychotic medicines. But they can also show up when you stop these medicines or start a smaller dose.

How can you prevent them?

The only sure way to prevent movement disorders is to not use antipsychotic medicines. If you need these medicines to stay healthy, there are steps you can take to help lower your risk.

  • Watch for symptoms. Ask someone you know to also keep watch. If you notice symptoms, tell your doctor right away. You may be able to take a smaller dose or change to a different medicine.
  • Go to your doctor appointments. During your visit, ask your doctor to check you for symptoms.
  • Take the smallest dose of medicine that works for you. And take it for only as long as needed. Work with your doctor to find the right dose.
  • Take your medicines exactly as prescribed. Call your doctor or nurse call line if you think you're having a problem with your medicine.
  • Don't stop taking your medicine unless your doctor says it's okay. Discuss with your doctor how this change might affect you.

How are they treated?

Treatment depends on how much you need the medicine that causes the side effects. If side effects are causing big problems for you, your doctor may have you lower the dose or stop the medicine. Or your doctor may switch you to a different medicine. There are also medicines that can treat your movement disorder or reduce your symptoms.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter A456 in the search box to learn more about "Learning About Movement Disorders From Antipsychotic Medicines".

Adapted with permission from copyrighted materials from Healthwise, Incorporated (Healthwise). This information does not replace the advice of a doctor. Healthwise disclaims any warranty and is not responsible or liable for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.